Ohio, 2022

Hail and Damaging Winds in Ohio, June 1, 2022

June 1, 2022 · NWS ILN · 7 events in 6 counties and zones

Scattered thunderstorms developed during the afternoon and evening hours ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon and evening hours ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 1, 12:14 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 1, 12:14 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
114 PM EDT Wed Jun 1 2022

.SYNOPSIS...
A cold front will move in today and tonight before traveling
southeast on Thursday. Showers and thunderstorms will accompany
the front. High pressure will follow, bringing dry weather for
the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper level ridging and surface high pressure will begin to break
down this afternoon and evening with a cold front dropping in from
the northwest. Dry, hot, and humid conditions preclude the front
this morning, before increasing clouds and storms are expected this
afternoon ahead of the front. The exact timing of storms is a bit
uncertain, but increasing coverage is likely to develop northwest of
I-71 by 3pm before overspreading southeast through the late
afternoon and evening.

The severe threat with the storms is not overly impressive thanks to
shear profiles being relatively unidirectional and modest (effective
shear 25 knots or less). However, there is some hail and straight
line damaging wind risk due to MLCAPE exceeding 1500 J/kg in
conjunction with DCAPE around 1000 J/kg. Multicell clusters are
the likely storm mode thanks to relatively weak shear parallel
to the cold front. The SPC slight risk along I-71 and I-70
covers the area where maximum diurnal instability overlaps the
best storm coverage. Locally heavy rain is likely where repeated
storms occur.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Showers and thunderstorms will continue tonight as the cold
front progresses southeast. The severe weather threat should
linger into this evening until instability diminishes
overnight, allowing convection to weaken.

For Thursday, widespread showers and thunderstorms during the
morning are expected to show a decreasing trend Thursday
afternoon as the cold front pushes south of the Ohio River. A
few stronger cells may linger in southern locations in
persistent instability and shear closer to the departing
boundary.

A cooling trend will be noted thanks to clouds and advection
behind the cold front, with highs ranging from the upper 60s
northwest up to the upper 70s southeast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Mid level shortwave and associated weak surface wave to shift east
with frontal boundary pushing south thru the TN Valley to the Gulf
states Thursday night. Precipitation to end from west to east
Thursday evening as surface high pressure noses into the area.

Zonal westerly flow with surface high pressure building across the
region late this week into this weekend. This high will offer dry
weather conditions. Temperatures slightly below normal with highs in
the middle and upper 70s on Friday slowly warm to the lower 80s
Sunday.

Forecast uncertainty increases due to model solution spread late
Sunday into early next week. The weather pattern looks to become
more active with several waves tracking thru the Ohio Valley.

Deterministic GFS is quickest, developing pcpn Sunday, while ECMWF
holds off pcpn until Monday. Have opted for a blended solution with
slight chance pops Sunday night and chance pops Monday. This chance
continues Tuesday. Have limited pops to chance category due to
uncertainty regarding timing. Temperatures look to be a little above
normal with highs on Monday and Tuesday ranging from near 80 north
to the lower 80s south.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR cumulus will continue increasing in coverage as a cold front
approaches from the northwest today. Cumulus is eventually expected
to grow into showers and thunderstorms later this afternoon and
evening. Best storm coverage this afternoon is forecast to be around
KDAY where VCTS has been included at 2100z. Shower and storm
activity is then expected to slowly sag southeast overnight
eventually impacting all the TAF sites. MVFR ceilings are moderately
likely to accompany the showers and storms overnight into the
morning.

Southwesterly winds around 10 knots persist this afternoon ahead of
the cold front sinking southward. Winds veer through the TAF period
eventually switching to northwesterly after FROPA Thursday
morning.

OUTLOOK... No significant weather expected beyond today/tonight.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Campbell
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...Campbell
Hazardous weather outlook, Jun 1, 6:06 AM EST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
706 AM EDT Wed Jun 1 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-021115-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
706 AM EDT Wed Jun 1 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms forming along a cold front may reach severe limits
this afternoon and evening. Damaging winds are the main threat, with
large hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Cincinnati radar (KILN), 94 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 1, 12:39 PM EST to 12:41 PM EST
Where
Franklin County, 1.48 mi NNE of Grandview Hgts
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
40.000, -83.020

Two large branches were downed on the Ohio State University main campus.

Thunderstorm Wind, Mercer

When
June 1, 1:52 PM EST to 1:54 PM EST
Where
Mercer County, 2.3 mi NE of Erastus
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.521, -84.666

A power pole was downed on Gause Road between St. Anthony and Kuhn Roads.

Thunderstorm Wind, Montgomery

When
June 1, 5:31 PM EST to 5:33 PM EST
Where
Montgomery County, 0.69 mi S of Ft Mc Kinley
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.790, -84.250

A tree fell into a yard.

Thunderstorm Wind, Montgomery

When
June 1, 5:36 PM EST to 5:38 PM EST
Where
Montgomery County, 1.13 mi NNW of Pyrmont
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.814, -84.461

A few trees were downed on North Sulphur Springs Road.

Hail, Clark

When
June 1, 5:55 PM EST to 5:57 PM EST
Where
Clark County, 0.96 mi SW of Park Layne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -84.042

Penny sized hail was reported on Styler Drive.

Hail, Miami

When
June 1, 6:07 PM EST to 6:09 PM EST
Where
Miami County, 0.38 mi S of Evanston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.944, -84.199

Penny sized hail was reported near West Evanston Road and South County Road 25A.

Thunderstorm Wind, Fayette

When
June 1, 6:43 PM EST to 6:45 PM EST
Where
Fayette County, 0.48 mi NW of Bookwalter
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.705, -83.537

A tree was downed on Harold Road, north of Jeffersonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018108, 1018109, 1018110, 1018111, 1018112, 1018113, 1018114.